Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Oct, 1961, Volume 29, Issue 4

Capacity Expansion and Probabilistic Growth<632:CEAPG>2.0.CO;2-K
p. 632-649

Alan S. Manne

This paper is concerned with the optimal degree of excess capacity to be built into a new facility such as a pipeline, a steel plant, or a superhighway. The problem is complicated by: (1) the presence of substantial economies of scale in plant construction; (2) the penalties involved in accumulating backlogs of unsatisfied demand; and (3) the use of a random-walk pattern rather than a deterministic upward trend in demand.

Log In To View Full Content